does amphetamine cause tourettes? my son has adhd and his pediatrician wants to prescribe adderall (dextroamphetamine and racemic amphetamine). is it possible that he will get tourettes from taking the amphetamine medication?
4 doctor answers • 19 doctors weighed in
Psychiatry 16 years experience
Tourettes : Tourettes is a rare side effect of amphetamine salts. I have used this medication for many years in many patients and have not seen a new case of tourettes. However, if your son has tourettes adding Adderall (dextroamphetamine and racemic amphetamine) may make it worse in rare instances.
Pediatrics 46 years experience
Confusing issue: Tourettes/add/adhd & learning disabilities are often found in the same kid.About 30 years ago the feeling was that stimulant medications might trigger the process.Since that time it is apparent that the tic behavior was not caused by but might emerge early with stimulant treatment. Today we realize that stimulant medication when appropriately used & monitored offers the best help for the most pts.
Specializes in Pediatrics
No: This previously held belief has been shown to be incorrect. Stimulant medications do not cause tourette's syndrome.
Pediatrics 25 years experience
Tics revealed: If your child is already prone to tic disorders, addition of stimulant medications for ADHD may cause the onset, or increase the frequency. Fortunately, the potential for the tic side effect is somewhat uncommon. Nonstimulant medications such as Strattera (atomoxetine) are available for treatment of ADHD if tics develop with stimulant medications.
Last updated Oct 10, 2020
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.